Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 170, NWS Charleston, SC

August 12, 1998Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 12, 1998, 4:14 PM EDT for Berkeley County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1998, 4:14 PM EDT (20:14 UTC)
Expired
Aug 12, 1998, 5:00 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1879 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS1 KCHS 122017 RRA
SVRCHS
SCC015-122100-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
414 PM EDT WED AUG 12 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BERKELEY COUNTY IN SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF HOLLY HILL... MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROSS BY 425 PM
  LAKE MOULTRIE BETWEEN 430 AND 445 PM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

ML/JGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:40 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 12, 12:40 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT WED AUG 12 1998

MODELS APPEAR IN FAIRLY GOOD AGREEMENT ON MOVEMENT OF SFC FRONT WITH
BOTH ETA AND NGM HALTING ITS PROGRESS S OF MYR THUR AROUND 12Z. SEEMS
REASONABLE GIVEN CURRENT POSITION OF FRONT. WILL KEEP WINDS S TO SW
BECOMING VARIABLE TONIGHT IN CWF WITH BOUNDARY VERY CLOSE. WITH
BOUNDARY NEARBY AND S/W ENERGY TO PERIODICALLY MOVE ALONG IT PRODUCING
RIPPLES...WILL GO WITH ATLEAST CHC POPS THROUGH FRI. PREFER GOOD CHC
POP FOR THU WITH S/W ENERGY TO MOVE THROUGH NEAR 18Z. WITH CONSIDERABLE
CLOUDINESS EXPECTED THRU THE PERIOD WILL CUT MOS MAX TEMPS A CAT. FOR
CWF...AS STATED ABOVE WILL BASE FCST ON MODELS WHICH STALL THE FRONT
OUT OVER OR JUST SLIGHTLY N OF COASTAL WATERS. THIS WILL RESULT IN
LIGHT S TO SW TO VARIABLE FLOW OVER REGION.

SOUTH COAST /CHS-NBC/

.TONIGHT...PARTLY CLOUDY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
LOW FROM THE MIDDLE 70S INLAND TO THE LOWER 80S COAST. LIGHT AND
VARIABLE WIND. CHANCE OF RAIN 30 PERCENT.
.THURSDAY...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH IN THE MIDDLE 80S. SOUTHEAST WIND 5 TO 10 MPH.
.THURSDAY NIGHT...MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS. LOW 75 TO 80. CHANCE OF RAIN 40 PERCENT.
.FRIDAY...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH IN THE MIDDLE 80S.

CCF

CHS APRT  77/87/76/86  3545
CHS CITYT  82/86/80/85
SAV APRT  75/87/74/87  4545

.CHS...NONE.

SIMENSKY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:01 PM EDTSevere Thunderstorm WarningCHSBeaufort44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.